Carfentanil-laced heroin is showing up in Michigan. Here's how we know.
Carfentanil-laced heroin is showing up in Michigan.
That was confirmed last week, when public health officials in Wayne County definitively linked at least 19 deaths since July to the powerful synthetic opioid.
They were on the lookout for carfentanil after it appeared in nearby states this summer — particularly Ohio, where a late-summer surge in fatal overdoses was tied to carfentanil. There was also a suspected case in Kent County last month.
That prompted public health agencies to start looking for evidence of carfentanil in Michigan’s illegal drug supply. The Wayne County Medical Examiner dug back through the post-mortem toxicology reports of all overdose cases.
“And we were able to document through the toxicology reports that we got from the lab that carfentanil was present in 19 of the cases,” said Mouhanad Hammami, the Wayne County Health Officer.
In each of those cases, carfentanil “was not the only toxin. It was mixed with heroin or something else,” Hammami said.
It’s difficult to tell exactly how much carfentanil has penetrated the state’s drug supply, though. That’s in part because only very small amounts of it can be lethal — it’s used as an elephant tranquilizer, and is about 10,000 times more potent than morphine.
And since it’s a synthetic opioid, it doesn’t necessarily register a positive on the routine drug screens given to patients in emergency rooms.
“These patients are coming in looking like, acting like, an opioid … but they’re not showing up positive on the drug screens,” said Dr. Cynthia Aaron, director of the Michigan Regional Poison Control Center at Detroit’s Children’s Hospital.
Aaron was also on the lookout for carfentanil. She says there are other, anecdotal clues that it’s showing up in Michigan.
One clue: Patients who aren’t responding as expected to the overdose-reversing drug naloxone.
“And when I started asking people about it, and looking at our numbers, we were seeing much more in terms of patients with evidence of not-typical response to naloxone,” Aaron said.
She said that suggested “far more in the area that we expected.”
“I went back several months and started looking at our data for opioids that were not responding as normal heroin. And we had about two or three for the entire month of September. And then for the first five or six days of October I had 19,” Aaron said.
Besides warning drug users about the danger posed by carfentanil, Aaron said they’re encouraging first responders to start carrying more naloxone. It does work to revive carfentanil overdoses, but it takes a larger dose.
Wayne County public health officials say they’ll be paying more attention to those post-mortem toxicology reports going forward. Hammami said they will start testing for quantities as well as types of substances by next month.
Hammami says they haven’t been able to determine any pattern to the carfentanil deaths confirmed so far, which were spread across Wayne County.